Virginia, 2011

Damaging Winds in Virginia, July 13, 2011

July 13, 2011 · NWS RNK · 4 events in 2 counties and zones

|These features provided enough lift to generate scattered thunderstorms east of the Blue Ridge. With marginal wind shear and instability present, only a few of these storms were able to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level storm system and surface boundary approached our area.|These features provided enough lift to generate scattered thunderstorms east of the Blue Ridge. With marginal wind shear and instability present, only a few of these storms were able to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 10:50 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 10:50 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 13 2011

.SYNOPSIS...
A COLD FRONT ACROSS NORTHERN WEST VIRGINIA WILL MOVE SOUTHEAST
ACROSS THE AREA THIS EVENING. COOLER AND LESS HUMID AIR WILL
WORK INTO THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...SHOWERS MOVG INTO FAR SW VA ARE DEVELOPING INTO A
PRE-FRONTAL LINE...AND IT APPEARS THIS LINE WILL MOVE ACROSS THE
WRN CWA FROM THE NRV AND SW MTNS OF VA...INTO THE NC MTNS. DID A
QUICK UPDATE TO RAISE POPS AND CLOUD COVER...AND LOWERED MAX
TEMPS MAINLY MTNS AND FOOTHILLS. AS THE LINE MOVES SOUTHWARD INTO
THE NC FOOTHILLS/PIEDMONT AND PERHAPS SOUTHSIDE VA LATER THIS
AFTERNOON...IT COULD TAP INTO CAPES OF 3000+ J/KG AND PRODUCE
STRONG STORMS- WILL HAVE TO BE WATCHED.

AS OF 1030 AM...COLD FRONT REMAINS NORTH OF THE AREA ACROSS
NRN WV AND SRN PA. HOWEVER...WATER VAPOR LOOP SHOWS A GOOD PUSH OF
DRIER AIR ACROSS THE GREAT LAKES AND ENTERING NRN OHIO AND PA AT
THIS TIME. FRONT SHOULD BEGIN MOVG SOUTHWARD...AND TIMING OF LATE
AFTERNOON INTO THIS EVENING FOR THE FORECAST AREA STILL LOOKS
GOOD. CURRENT RADAR SHOWS A PERSISTENT AREA OF SHOWERS WELL AHEAD
OF THE SFC FRONT OVER EASTERN KY/FAR SW VA MOVG SLOWLY EASTWARD.
THESE WILL MOST LIKELY WEAKEN REST OF THE MORNING...BUT LEAVE A
BOUNDARY IN THE MTNS. 12Z SOUNDINGS AT RNK AND GSO SHOW DEEP
MOISTURE...BUT ALSO A WARM LAYER REMAINING AROUND 800 MBS...WHICH
KEPT US CAPPED YESTERDAY. THINK THAT LOW LEVEL CONVERGENCE ALONG
AND AHEAD OF THE FRONT WILL BE SUFFICIENT TO PRODUCE SOME DEEP
CONVECTION TODAY THOUGH...AND WITH A WEST TO NORTHWEST FLOW AHEAD
OF THE FRONT ACROSS THE FORECAST AREA...BEST CHCS SHOULD BE IN THE
MTNS. SFC DEWPOINTS REMAIN IN THE LOWER 70S...AND HEATING INTO THE
MID TO UPPER 80S MTNS AND LOWER TO MID 90S FOOTHILLS AND PIEDMONT
WILL PRODUCE HIGH SFC BASED INSTABILITY WITH CAPES ABOVE 3000
J/KG. HOWEVER...SHEAR IS EVEN WEAKER THAN YESTERDAY...SO PULSE
STRONG STORMS ARE A POSSIBILITY.

CHANGES TO THE FORECAST WERE TO RAISE POPS SOME IN THE MTNS...BUT
KEEPING THEM BELOW 60 PCT AT THIS TIME. THEY MAY NEED TO BE RAISED
FOR PARTS OF THE MTNS LATER. I ALSO RAISED POPS A BIT EAST OF THE
MTNS...SO THAT ALL AREAS HAD AT LEAST AN HOUR OR TWO OF LOW CHC
POPS. FINALLY...I RAISED MAX TEMPS A FEW DEGREES IN THE PIEDMONT.

PREVIOUS DISCUSSION...
FRONT STARTS NORTH OF THE COUNTY WARNING AREA THIS MORNING.
SURFACE AND LOW LEVEL WINDS START OUT FROM THE NORTHWEST TODAY
THEN BECOME NORTH TO NORTHEAST TONIGHT. LOWER SURFACE DEW POINTS
COME IN SLIGHTLY SLOWER THAN THE WIND SHIFT WITH THE BEST PUSH OF
DRIER AIR AFTER MIDNIGHT TONIGHT.

MODELS WERE SHOWING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
TOADY WOULD BE IN THE SOUTHWEST COUNTY WARNING AREA BUT CANNOT
RULE OUT STORMS ANYWHERE SOUTH OF THE FRONT. NORTHWEST WINDS WILL
FAVOR STORMS IN THE MOUNTAINS AND SHOULD SUPPRESS PRECIPITATION IN
THE VIRGINIA AND NORTH CAROLINA FOOTHILLS. REMNANT OUTFLOW
BOUNDARIES FROM WEAKENING STORMS IN THE TENNESSEE VALLEY MAY ALSO
BE A TRIGGER FOR THUNDERSTORMS THIS AFTERNOON.

EVEN WITH DEBRIS CLOUDS COMING IN FROM THE WEST THIS
MORNING...EXPECT ENOUGH SUN TO BRING TEMPERATURES BACK INTO THE
90S EAST OF THE BLUE RIDGE TODAY. STAYED CLOSE TO MAV/MET GUIDANCE
FOR LOWS TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
CLOSED UPPER HIGH OVER THE GULF COAST STATES WILL RETROGRADE BACK
TO THE SOUTH CENTRAL CONUS OVER THE NEXT FEW DAYS. THIS WILL ALLOW
A COLD FRONT TO PASS THROUGH THE CWA INTO THE CAROLINAS...AND THE
CENTER OF HIGH PRESSURE BEHIND IT WILL SETTLE INTO THE WESTERN
ATLANTIC EVENTUALLY. THE SE TO E FLOW AROUND THE SURFACE HIGH
PRESSURE WILL CREATE A PATTERN MORE USUAL IN THE SPRING AND FALL
THAN IN THE SUMMER. THIS UPSLOPE FLOW ALONG THE MOUNTAINS OF NW NC
SHOULD PRODUCE DAILY SCATTERED SHWS AND STORMS. FURTHER
NORTH...MUCH DRIER AIR WITH DEWPOINTS ACTUALLY INTO THE UPPER 50S
AND NO TRIGGER SHOULD STUNT MUCH STORM DEVELOPMENT EXCEPT FOR THE
EXTREME SW...BUT THERE WILL BE ENOUGH MOISTURE ESPECIALLY AT NIGHT
TO PRODUCE STRATUS. BY FRIDAY AND SATURDAY...H85 TEMPS AROUND +15C
AND CLOUD COVER COULD VERY WELL KEEP TEMPS FROM REACHING 80F IN
THE SW.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER LEVEL RIDGE WILL MOVE OVER THE CENTRAL USA ON FRIDAY AND
MAY REMAIN THERE UNTIL EARLY NEXT WEEK. WITH THE POSITION OF THIS
RIDGE...ANY SIGNIFICANT WEATHER FEATURES WILL HAVE TO COME THE GREAT
LAKE REGION. MODEL NOT SHOWING MUCH...BUT AT SOMETIME DURING THE
PERIOD...A MESOSCALE COMPLEX OR FRONT COULD MOVE INTO THE REGION.

AT LEAST THOUGH THE WEEKEND...OUR WEATHER WILL BE ASSOCIATED WITH
EASTERLY FLOW AND MOISTURE FROM THE ATLANTIC. SURFACE HIGH PRESSURE
MOVING OFF THE MID ATLANTIC COAST WILL KEEP TEMPERATURES COOL AND
NEAR NORMAL INTO THE WEEKEND. THE CHANCES FOR RAIN SHOWERS ARE LOW
AND SHOULD BE CONFIDED TO THE EASTERN SLOPES OF THE SOUTHERN BLUE
RIDGE. WEAKNESS IN THE WEDGE AND A POSSIBLE BOUNDARY WILL BE OVER
SOUTHWESTERN VIRGINIA...SO THERE IS A LOW CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON.

THE UPPER LEVEL RIDGE WILL KEEP THE VERY HOT TEMPERATURES ACROSS THE
CENTRAL USA. TROUGHINESS AND EASTERLY FLOW ALONG THE EAST COAST WILL
KEEP TEMPERATURES SEASONAL.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUD ARE EXPECTED ACROSS
THE REGION OVERNIGHT. LOWER STRATOCUMULUS WITH MVFR CEILINGS WILL
REMAIN IN THE WESTERN UPSLOPE AREAS OF WEST VIRGINIA INCLUDING AT
BLF THROUGH 12Z. AFTER SUNRISE THE CEILINGS SHOULD LIFT TO VFR.

MID AND HIGH LEVEL CLOUDS WERE PREVENTING MUCH OF A TEMPERATURE
DROP. LOW CONFIDENCE OF ANY VLIFR CONDITIONS AT LWB THIS MORNING
SO HAVE REMOVED IT FROM THE TAF. ANY FOG THAT DEVELOPS WILL LIFT
QUICKLY IN THE MORNING.

A COLD FRONT WILL DROP SOUTH INTO THE REGION LATE TODAY WITH
STORMS AND LOCAL MVFR CONDITIONS POSSIBLE. THE HIGHEST CHANCES OF
MVFR CONDITIONS WILL BE IN THE MTNS.

HAVE ADDED LIFR FOG IN FOR LWB TONIGHT. DO NOT EXPECT DEW POINTS
TO DROP OFF SO QUICKLY...SO THERE SHOULD STILL BE ENOUGH LOW LEVEL
MOISTURE FOR FOG IN THE RIVER VALLEY.

THE FRONT PUSHES SOUTH WITH DRIER WEATHER AND VFR CONDITIONS EXPECTED
THURSDAY. A RETURN FLOW OF MOISTURE ON FRIDAY INTO THE WEEKEND
WILL BRING MORE SCATTERED MAINLY AFTERNOON AND EVENING TSTMS TO
THE AREA.

&&

.CLIMATE...
WARMEST LOWS TEMPERATURE RECORDS JULY 13.

          WED/JUL 13
ROANOKE    74/1915
LYNCHBURG  73/1937
DANVILLE   74/1992
BLACKSBURG 67/2005
BLUEFIELD  70/2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...KM
LONG TERM...RCS
AVIATION...AMS/PM
CLIMATE...
Hazardous weather outlook, Jul 13, 5:53 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 AM EDT WED JUL 13 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
653 AM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 13, 12:56 PM EST
Where
Campbell County, 1.38 mi S of Bedford Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.280, -79.280

Thunderstorm winds blew down a tree.

Thunderstorm Wind, Campbell

When
July 13, 1:35 PM EST
Where
Campbell County, 1.38 mi S of Gladys
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.150, -79.080

Thunderstorm winds blew down a tree.

Thunderstorm Wind, Buckingham

When
July 13, 5:50 PM EST
Where
Buckingham County, 1.49 mi SSE of Centenary
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.680, -78.510

Thunderstorm winds blew down or snapped off numerous large trees along Route 20 at Midway Market. Part of a tin roof on a barn was also blown off.

Thunderstorm Wind, Campbell

When
July 13, 7:45 PM EST
Where
Campbell County, 0.55 mi E of Bocock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.370, -79.110

Thunderstorm winds blew down several tree limbs and a power line in the Eastbrook Mobile Home Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334772, 334773, 334775, 334774.